April 24, 2018
Antihistamines: 7 Things to Know

Antihistamines: 7 Things to Know

by Jeanine Barone  

If you’re among the many people who suffer from seasonal allergies, an antihistamine can be a key tool for relieving uncomfortable symptoms. But not all antihistamines are created equal, and while they’re sometimes confused with decongestants, the two work very differently. And some allergic reactions are too serious to treat with an antihistamine, though that’s a commonly made mistake, even in ERs. Here are answers to help you sort the facts from the fiction on these important but sometimes misunderstood drugs.

1. When I have hay fever, why does an antihistamine relieve my symptoms?

Many of the symptoms associated with hay fever (also known as seasonal allergic rhinitis) result from histamine, a chemical released by immune cells when you come into contact with a substance to which you’re allergic, such as pollen or ragweed. (Your immune system perceives the substance as an invader and responds by releasing inflammatory chemicals.) Histamine triggers the classic, irritating symptoms of allergies: sneezing, itching, runny nose, and watery eyes. It also causes small blood vessels, or capillaries, in your mucus membranes to expand (dilate), which can cause nasal congestion. An antihistamine relieves these symptoms by preventing histamine from attaching to cells’ histamine receptors.

2. How is an antihistamine different from a decongestant?

Unlike antihistamines, decongestants shrink or constrict blood vessels in the nasal tissue, resulting in an improvement in nasal stuffiness. Decongestants, however, do not affect histamine production and, therefore, won't impact any of the other symptoms associated with hay fever, such as sneezing, runny nose, and itching. In addition, use of nasal spray decongestants for more than a few days can produce a rebound swelling of the nasal tissues, resulting in even greater congestion.

Some products, such as Claritin D, combine an antihistamine and a decongestant. We don’t recommend them because they can increase the risk of side effects, and because you often pay more for the combined drug when you could buy each separately. Note that people who have diabetes, prostate enlargement, uncontrolled hypertension, heart disease, or thyroid disease should generally avoid oral decongestants as they can cause adverse effects—including increased blood pressure or blood sugar, heart arrhythmias, and urinary problems—to which those groups are especially susceptible.

3. With so many antihistamines on pharmacy shelves, how do I know which to choose?

​The newer generation antihistamines, such as loratadine (Claritin), fexofenadine (Allegra), and cetirizine (Zyrtec), are generally a better choice since they’re less sedating than the older, “first-generation” antihistamines, such as diphenhydramine (sold under the brand name Benadryl). Once available by prescription only, all three of the newer antihistamines are now sold over-the-counter, and you can save money by buying the store-brand (generic) version rather than the name-brand one.

There are other reasons to steer clear of older antihistamines when possible. Aside from drowsiness, they can cause other central nervous system effects, including coordination problems, fatigue, and temporary cognitive impairment. And they may increase the risk of long-term cognitive declinein older people who take the drugs regularly. First-generation antihistamines are also more likely than the newer products to cause serious side effects, such as a rapid heart rate or urinary retention (which can be especially problematic in men who have an enlarged prostate).

Note that even the newer generation antihistamines, though often referred to as "non-sedating," can cause drowsiness and other symptoms in some people, especially older adults, particularly if they take them at higher doses. So start at the lowest dose and see if you get relief.

4. Should I take an antihistamine if I’m having a serious allergic reaction?

Not if the reaction is severe. If you are experiencing an itchy rash or hives but no other complications, it’s fine to take an oral antihistamine. But if you have a severe allergic reaction to a food or other substance—also known as anaphylaxis—you need an immediate dose of injectable epinephrine (adrenaline) administered with an auto-injector such as EpiPen, or else given by emergency personnel or in an emergency room. Anaphylactic reactions cause plummeting blood pressure and difficulty breathing or swallowing and can be life-threatening. A shot of epinephrine acts rapidly (less than 10 minutes), compared with an hour or more for an antihistamine—too long to be effective in this emergency situation. Plus an antihistamine won't adequately treat the life threatening respiratory and blood pressure complications of anaphylaxis. If you have a life-threatening allergy, it's critically important to carry an EpiPen or comparable auto-injector with you at all times, and make sure that you know how to use it.

5. Since antihistamines like Benadryl make me sleepy, can I use them as sleeping pills when I have insomnia?

It depends on your age and how long you use them for. Most OTC sleep aids contain a first-generation antihistamine—either diphenhydramine (Benadryl; also found in Sominex, Tylenol PM, and other products) or doxylamine (found in Unisom Sleep Tabs). Both ingredients promote sedationby blocking histamine. But neither is recommended for older adults, who may be very sensitive to their many side effects (see above) and who are more likely than younger people to be taking other medications that can interact with antihistamines, such as certain antidepressants or medications for high blood pressure. And age-related reductions in kidney or liver function can cause the drugs to remain longer in the bloodstream.

Even for younger adults, OTC sleep aids are meant only for short-term use (no longer than two weeks continuously) and not as a treatment for long-term sleep problems. The American Academy of Sleep Medicineas well as some other sleep expertsadvise against using an antihistamines as a sleep aid because of their side effects, such as next-day drowsiness, which could impair your ability to drive or operate machinery. Their use has also been linked with sleepwalking, something that's also seen with other insomnia medications. If you do take a sedating antihistamine, avoid alcohol and other sedatives (such as tranquilizers).​

6. Can an antihistamine be used to treat motion sickness?

Several first-generation antihistamines can reduce motion sickness. In fact, according to the CDC, over-the-counter antihistamines including diphenhydramine, doxylamine, dimenhydrinate (as found in Dramamine), and meclizine (the active ingredient in Bonine) are the most commonly used motion sickness medications. It's believed that these antihistamines work by blocking the effect of the neurotransmitter acetylcholine, which transmits nerve signals between the ear's vestibular, or balance, center and the part of the brain involved with nausea and vomiting. Just remember that, as mentioned above, these antihistamines are likely to make you drowsy—though meclizine may be less sedating than the others. And be aware that it can take at least 30 minutes for them to take effect.

7. Should some people avoid antihistamines altogether?

People suffering from a variety of conditions may be warned against using antihistamines (old or new) or advised to use them with caution. In particular, antihistamines may be problematic for people with closed or narrow-angle glaucoma, COPD (chronic obstructive pulmonary disease), kidney disease, prostate problems, hypertension, heart disease, and thyroid problems. If you have one of these or another chronic illness, or if you are pregnant or breastfeeding, speak with your physician or pharmacist before taking an antihistamine.

Also see Alternative Allergy Treatments and Allergy Shots: Good at Any Age.